Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 147, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2018, 4:56 PM MDT for El Paso County, Pueblo County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 4:56 PM MDT (22:56 UTC)
- Expired
- Jul 23, 2018, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties El Paso County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
015
WUUS55 KPUB 232256
SVRPUB
COC041-101-232345-
/O.NEW.KPUB.SV.W.0147.180723T2256Z-180723T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
456 PM MDT MON JUL 23 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern El Paso County in east central Colorado...
North central Pueblo County in southeastern Colorado...
* Until 545 PM MDT.
* At 454 PM MDT, a severe thunderstorm was located over Fountain, or
13 miles southeast of Colorado Springs, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Fort Carson,
Pinon, Security, Security-Widefield, Stratmoor and Pueblo West.
THIS STORM HAS A LONG HISTORY OF PRODUCING SIGNIFICANT FLASH
FLOODING AND DAMAGING HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10489 3881 10471 3855 10419 3840 10478
TIME...MOT...LOC 2254Z 322DEG 14KT 3867 10468
HAIL...1.75IN
WIND...60MPH
$$
Hodanish2 follow-up statements
566
WWUS55 KPUB 232302
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
502 PM MDT MON JUL 23 2018
COC041-101-232345-
/O.CON.KPUB.SV.W.0147.000000T0000Z-180723T2345Z/
El Paso CO-Pueblo CO-
502 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES...
At 501 PM MDT, a severe thunderstorm was located near Fountain, or 15
miles southeast of Colorado Springs, moving southeast at 15 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Fort Carson, Pinon,
Security, Security-Widefield, Stratmoor and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10489 3881 10471 3855 10419 3840 10478
TIME...MOT...LOC 2301Z 322DEG 14KT 3865 10466
HAIL...2.50IN
WIND...60MPH
$$
Hodanish311
WWUS55 KPUB 232312
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
512 PM MDT MON JUL 23 2018
COC041-101-232345-
/O.CON.KPUB.SV.W.0147.000000T0000Z-180723T2345Z/
El Paso CO-Pueblo CO-
512 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES...
At 511 PM MDT, a severe thunderstorm was located 8 miles south of
Fountain, or 20 miles southeast of Colorado Springs, moving southeast
at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Fort Carson, Pinon,
Security, Security-Widefield, Stratmoor and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10489 3881 10471 3855 10419 3840 10478
TIME...MOT...LOC 2311Z 335DEG 20KT 3857 10465
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:13 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 23, 3:13 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 313 PM MDT Mon Jul 23 2018 .SHORT TERM...(This evening through Tuesday) Issued at 303 PM MDT Mon Jul 23 2018 ...Heavy rain and severe storms possible through this evening... Currently... Bulk shear is running higher than previously expected...40-50 knots across parts of the Pikes Peak Region. Additionally, Mixed Layer CAPES are running an estimated 1,000-2,000 J/kg. With steepening mid level lapse rates through the afternoon, should all be sufficient for rotating storms. Plus, high res models are showing supercellular structures, particularly over the Pikes Peak Region. As storms continue to evolve through the afternoon into the evening, bowing structures noted...suggestive of high wind potential. Also, some initial quarter size hail possible mountains and immediately adjacent plains as storms get going this afternoon. So, a Severe Thunderstorm Watch is now in effect until 7 this evening. The Flash Flood Watch also remains in effect. Busy weather ahead in the short term. lw For later tonight...HRRR shows a secondary round of stronger convection moving across the greater Pikes Peak region from mid evening to around midnight. Dunno if this will come to pass as HRRR is notorious for producing 2nd rounds of storms and not materializing (or much weaker than initially forecasted). For now will draw up fcst based on HRRR output and keep convection going through the nighttime hours going on the plains. Tomorrow... Anticipate most of the activity tomorrow will be over the mountains as plains at this time appear to be too stable and relatively drier. With precip over the mtns, burn scar flooding will be the main concern tomorrow, especially the Spring burn scar. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM MDT Mon Jul 23 2018 ...Active Thunderstorm and Locally Heavy Rain Pattern to Continue... Southern Colorado will remain in an active monsoon pattern through the week. The center of a large upper level high pressure system will remain over the southwest U.S. through the period. This will allow monsoon moisture to rotate around the high, adjoin with shortwaves moving over the top of the ridge, and then enter the eastern plains through the back door. Forecast models have shortwaves moving through the stronger flow to the north, clipping southern Colorado almost daily through the weekend, before things start to dry out early next week. This is a good setup for rain across the eastern slopes and plains as each shortwave will help to initiate and organize convection. Also, each shortwave will likely send a boundary south which will help to focus low level moisture. The combination of the two will help to realize all the monsoonal moisture that is available in the atmosphere. With each day that passes this week, antecedent soil moisture will increase. As a result, the flash flood threat will escalate over time. Burn scars will be primary targets for flash flooding through the week but urban areas will also be prime targets. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 303 PM MDT Mon Jul 23 2018 Thunderstorms and low cigs will be the primary issues at KCOS and KPUB rest of today and this evening. Storms will move over the region this afternoon, with a secondary round being indicated by the short range guidance later this evening. Low cigs will be likely at both KPUB and KCOS tonight into tomorrow morning. Thunderstorms will likely remain over the mtns tomorrow. KALS will be VFR, with isold TSRA during the afternoon and evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>089- 093>099. && SHORT TERM...HODANISH LONG TERM...LW AVIATION...HODANISH
Hazardous weather outlook, Jul 23, 11:48 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Mon Jul 23 2018 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Flash flooding is possible this afternoon and evening across the region. High resolution guidance continues to indicate thunderstorms, capable of producing very heavy rain, will develop by mid afternoon and and move southeast across the southern mountains and then I-25 corridor region. Some of these models explicitly show intense storms moving over the Colorado Springs and Pueblo regions. Heavy rain is also being indicated over the numerous burn scars, especially Waldo Canyon. Heavy rain will also be possible over the remainder of the plains. In addition to the heavy rain potential, severe thunderstorms will be possible across the area, and these storms will be capable of producing damaging winds up to 70 mph and hail up to teh size of ping pong balls. An additional round of thunderstorms capable of producing heavy rain will be possible later this evening across the region. Residents and visitors alike should be weather aware today and tonight, and be prepared to seek safe shelter if dangerous weather develops. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moisture will remain in place across the area throughout the week, and thunderstorms will be possible each day. At this time the best chance for widespread storms will be Wednesday, Thursday and Saturday, with the eastern mountains and plains having the best chance for heavy rainfall. The main threats from storms will be locally heavy downpours, small hail, wind gusts to 45 mph and lightning. There will the potential for flash flooding each day, especially on recent burn scars. By late week, some severe thunderstorms may be possible as winds aloft increase over the eastern plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be highly likely this afternoon and tonight across the eastern mountains and plains. Hodanish
In the hours before
Local storm report, Jul 23, 4:15 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 WNW WOODLAND PARK 39.00N 105.06W
07/23/2018 M0.50 INCH TELLER CO PUBLIC
&&Local storm report, Jul 23, 4:23 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM DEBRIS FLOW 1 E CHIPITA PARK 38.92N 104.99W
07/23/2018 EL PASO CO PUBLIC
MILE MARKER 291 ON HWY 24 THERE HAS BEEN
REPORTS OF A DEBRIS FLOW.
&&Local storm report, Jul 23, 4:26 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLOOD 1 NNE GREEN MOUNTAIN FA 38.94N 105.02W
07/23/2018 EL PASO CO TRAINED SPOTTER
FLOODING OF FOUNTAIN CREEK AT GREEN MOUNTAIN
FALLS. CREEK IS OUT OF BANKS.
&&Local storm report, Jul 23, 4:32 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 N BLACK FOREST 39.05N 104.70W
07/23/2018 M0.50 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Jul 23, 4:43 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST 4 S COLORADO SPRINGS 38.77N 104.83W
07/23/2018 E60 MPH EL PASO CO TRAINED SPOTTER
ESTIMATED 60MPH WINDS AND PEA SIZED HAIL.
&&Local storm report, Jul 23, 4:50 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 NE FOUNTAIN 38.71N 104.67W
07/23/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
VIA HAM RADIO.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:08 PM MDT | Special Weather Statement | PUB | Crowley | 52 min |
| Jul 22, 6:21 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| Jul 22, 6:24 PM MDT | Special Weather Statement | PUB | Kiowa | 51 min |
| Jul 22, 6:30 PM MDT | Special Weather Statement | PUB | Las Animas | 30 min |
| Jul 22, 6:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 29 min |
| Jul 22, 6:53 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 24 min |
| Jul 22, 7:02 PM MDT | Special Weather Statement | PUB | Bent | 43 min |
| Jul 22, 7:16 PM MDT | Special Weather Statement | PUB | Kiowa | 44 min |
| Jul 22, 7:31 PM MDT | Areal Flood Advisory | PUB | Kiowa | 2 hr |
| Jul 22, 7:36 PM MDT | Special Weather Statement | PUB | Bent | 39 min |
| Jul 22, 7:40 PM MDT | Special Weather Statement | PUB | Las Animas | 50 min |
| Jul 22, 8:09 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 36 min |
| Jul 22, 8:15 PM MDT | Special Weather Statement | PUB | Baca | 45 min |
| Jul 22, 8:44 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| Jul 22, 8:53 PM MDT | Areal Flood Advisory | PUB | Bent, Prowers | 114 min |
| Jul 22, 8:54 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Jul 22, 8:57 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 33 min |
| Jul 22, 9:04 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 26 min |
| Jul 22, 9:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 62 min |
| Jul 22, 10:27 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| Jul 22, 11:13 PM MDT | Flash Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more | 25 hr |
| Jul 23, 1:18 PM MDT | Special Weather Statement | PUB | Saguache | 27 min |
| Jul 23, 1:41 PM MDT | Special Weather Statement | PUB | Fremont | 34 min |
| Jul 23, 1:46 PM MDT | Special Weather Statement | PUB | Saguache | 44 min |
| Jul 23, 2:01 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 44 min |
| Jul 23, 2:09 PM MDT | Special Weather Statement | PUB | Saguache | 51 min |
| Jul 23, 2:11 PM MDT | Special Weather Statement | PUB | Custer | 49 min |
| Jul 23, 2:13 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 32 min |
| Jul 23, 2:20 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 40 min |
| Jul 23, 2:23 PM MDT | Special Weather Statement | PUB | 37 min | |
| Jul 23, 2:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 52 min |
| Jul 23, 2:59 PM MDT | Special Weather Statement | PUB | 31 min | |
| Jul 23, 3:24 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 51 min |
| Jul 23, 3:29 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| Jul 23, 3:42 PM MDT | Areal Flood Advisory | PUB | El Paso, Teller | 3 hr |
| Jul 23, 3:48 PM MDT | Tornado Warning | PUB | El Paso, Teller | 27 min |
| Jul 23, 4:07 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 3 hr |
| Jul 23, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 46 min |
| Jul 23, 4:21 PM MDT | River Flood Warning | PUB | El Paso | 3 hr |
| Jul 23, 4:22 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 23, 4:34 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 26 min |
| Jul 23, 4:47 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 23, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 46 min |
| Jul 23, 5:20 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 25 min |
| Jul 23, 5:26 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 64 min |
| Jul 23, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.